Symptom relief with Nyquil lasts for about 6 hours after a dose, so you will need to take Nyquil every 6 hours if you want to maintain consistent symptom relief. Drowsiness or dizziness caused by an ingredient contained in some Nyquil preparations called doxylamine doxylamine Doxylamine is an antihistamine used to treat sneezing, runny nose, watery eyes, hives, skin rash, itching, and other cold or allergy symptoms.
- 0.1 Doxylamine – Wikipedia
- 0.2 Is it OK to take NyQuil every 4 hours?
- 1 Can I take NyQuil every 2 hours?
- 2 Can I take NyQuil and ibuprofen?
- 3 How much NyQuil can you take before overdosing?
- 4 Why does NyQuil have alcohol?
- 5 How long does it take for NyQuil to peak?
Doxylamine – Wikipedia
may persist for longer, sometimes up to 8 hours.
Acetaminophen – Also branded as Tylenol when sold on its own, acetaminophen is a common pain reliever that is included in NyQuil to relieve discomfort from headaches and sore throats. Acetaminophen is not known to cause drowsiness. NyQuil usually triggers sleepiness approximately half an hour after a person takes the medication.
Doctors may recommend waiting to take the medication until just before bedtime, as it can take a full night for the effects to wear off. Since NyQuil causes drowsiness, it is unsafe to drive or perform other potentially dangerous activities until the effects of the medication have fully worn off. NyQuil is not designed to be taken as a sleep aid, or for any purpose besides relieving cold or flu symptoms.
Although doxylamine is an approved sleep aid when sold on its own, this sleep-inducing ingredient should generally not be used for more than two weeks. Doxylamine may become less effective for people who take it regularly, who then may need higher doses to feel its effects. Taking too much acetaminophen or combining NyQuil with other drugs containing acetaminophen may cause serious liver damage. Additionally, a person should not take NyQuil at the same time as a wide range of other medications. Before combining medications, people should read the NyQuil label carefully and consult with a health professional.
Experts also recommend that adults over 65 avoid NyQuil, as they may be more sensitive to side effects such as confusion and dry mouth. Those who are pregnant, breastfeeding, or have coexisting medical conditions should also consult with a doctor before taking NyQuil. Sleep experts have identified a number of sleep hygiene tips for getting better rest.
These ways to improve sleep include both daytime habits and bedtime rituals.
- Keep the bedroom cool, dark, and quiet: Turn off electronic devices in the bedroom and consider using blackout curtains or a white noise machine to block out distractions.
- Stick to a regular bedtime: To keep the body on a healthy sleep schedule, try to keep a consistent bedtime every day of the week.
- Create a bedtime routine: Calm, relaxing activities can help the brain wind down for sleep. Good activities for a bedtime routine include listening to music, reading a book, or taking a hot bath.
- Avoid caffeine, alcohol, and nicotine at night: These substances can make it difficult to sleep soundly and may wake you up at night.
- Exercise regularly: Regular exercise and spending time outside can help with healthy sleep, but try to avoid extra-vigorous exercise in the leadup to bedtime.
- Nap mindfully: While naps can boost energy, taking long naps or napping later in the day can interfere with nighttime sleep.
- Do not lie awake in bed: Watching the clock or spending too long in bed awake can increase anxiety and make it harder to get to sleep.
- Avoid blue light: Limit your exposure to blue light from televisions, cell phones, tablets, or computer screens a few hours before bedtime.
Though doctors often recommend starting with improvements to sleep hygiene, many over-the-counter and prescription sleep aids are also available. Experts recommend consulting with a doctor before taking any drug or supplement, even those that are available over the counter.
Talk to a doctor if you have persistent insomnia, frequently sleep poorly, or often wake up feeling unrefreshed. You should also talk to a doctor if your cold and flu symptoms persist, or if you develop side effects such as dizziness or nausea. If lifestyle changes are not enough to improve your sleep, an underlying sleep disorder or other health condition may be to blame.
Your health care provider can help determine the causes behind your sleep issues and develop a treatment plan to get you more much-needed rest. Thanks for the feedback – we’re glad you found our work instructive! If you’re ready for more, sign up to receive our email newsletter! Your privacy is important to us. Written By
Does NyQuil make you sleep for a long time?
Phenylephrine HCl – Phenylephrine HCl is a decongestant. It relieves symptoms associated with sinus congestion, such as a runny nose. It doesn’t cause sleepiness. Other side effects include dizziness, headache, and upset stomach. Phenylephrine HCl is found in the following Nyquil products:
Nyquil Severe Cough, Cold, and Flu Nighttime Relief (Liquids, LiquiCaps, and VapoCool Caplets)Nyquil Cough DM and Congestion Medicine
There are no studies examining the safety and effectiveness of Nyquil as a sleep aid. Some studies have examined the use of antihistamines to help with sleep. According to a 2012 literature review, some first-generation antihistamines may be helpful in treating short-term insomnia.
However, there’s relatively little research on doxylamine succinate, the antihistamine that causes drowsiness in Nyquil. The authors of a 2015 literature review concluded that there weren’t enough quality studies to determine its safety or effectiveness as a sleep aid. In addition, doxylamine may cause undesirable side effects, including daytime drowsiness.
Other side effects can include:
blurred visionheadachemouth, nose, and throat drynessnausearespiratory congestionrestlessness
You can develop tolerance to doxylamine quite quickly, which means that if you take it regularly, its sedative effects won’t be as strong. Given that Nyquil contains additional ingredients that can cause side effects, it’s safer to use a less risky nonprescription sleep aid for temporary relief from insomnia,
have a medical condition are over the age of 75are pregnant or breastfeeding
Since Nyquil causes drowsiness, you shouldn’t combine it with other sleep aids, like melatonin for instance. This could cause potentially risky sedative effects, such as shallow breathing. You should also avoid alcohol when taking Nyquil, as it can increase sleepiness, dizziness, and other side effects.
- In addition, since Nyquil contains acetaminophen, taking it repeatedly with alcohol can put you at risk of liver damage.
- You shouldn’t take Nyquil with other drugs that contain acetaminophen, or you risk exceeding the recommended daily dosage,
- Lifestyle changes have been shown to help with falling asleep and staying asleep.
If you have a hard time getting good quality sleep, try the following:
Stick to a sleep schedule. Going to bed at the same time each night and waking up at the same time each morning can help prevent disrupted sleep. Find ways to relax before bed. Adopt a routine to wind down before bed. Take a warm bath, read a book, meditate, or listen to soothing music. Avoid naps during the day. Don’t nap for more than 20 to 30 minutes during the day, as this may make it harder to sleep at night. Prepare your bedroom. Your bedroom should be used for sleep and sex only. Make sure it’s dark, quiet, and cool. Try to keep the temperature of your bedroom between 60 and 67°F (15.6 and 19.4°C). Avoid electronic devices. Avoid using your phone, tablet, or computer within an hour of going to bed. These devices may stimulate your brain and make it harder for you to fall asleep. Get regular exercise. Physical activity can help you feel tired at night. If you do moderate-intensity exercise, try to finish exercising within an hour of going to bed. More vigorous exercise should be done earlier in the day. Avoid substances known to disrupt sleep. Heavy meals, caffeine, and alcohol before bed can make it more difficult to fall or stay asleep. Reduce stress. Stress can keep you up at night. Try relaxation techniques like breathing exercises, meditation, yoga, and progressive muscle relaxation to counter stress at bedtime. Use an insomnia app. Smartphone apps, such as the U.S. Department of Veterans Affairs Insomnia Coach app and other insomnia apps, can help you track your sleep.
Most people experience difficulty sleeping from time to time. Talk with your doctor or healthcare provider if your inability to sleep lasts for more than a few weeks or if daytime drowsiness starts to interfere with your responsibilities at work or home.
Is it OK to take NyQuil every 4 hours?
If you have any questions, consult your pharmacist. Take this medication by mouth with or without food, usually every 4 to 6 hours as needed or as directed by your doctor. If stomach upset occurs, it may help to take this medication with food or milk.
Can I take NyQuil every 2 hours?
Can you overdose on Nyquil? Yes, you can overdose on if you take more than recommended, give a child more than is recommended, or you give Nyquil to a child who is under the age of 6 years. Nyquil contains acetaminophen (relieves pain and fever), doxylamine (an antihistamine that will dry up nasal secretions but can cause drowsiness), and dextromethorphan (to stop you from coughing).
There are a lot of different formulations of Nyquil so you must check the product label or ask your pharmacist if you are unsure what the correct dosage of Nyquil is. Always carefully measure the dose using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose.
Ask your pharmacist for a measuring spoon. The usual recommended dosage of Nyquil liquid is:
Children aged less than 6 years: Not recommended, do not give Nyquil to a child under 6 years Children aged 6 to 11 years: 15mL every 6 hours if needed. Teenagers aged 12 years or older: 30mL every 6 hours if needed Adults: 30 mL every 6 hours if needed.
Do not give Nyquil more often than every 6 hours and do not give more than 4 doses per day. For NyQuil liquid caps the dosage is:
Teenagers aged 12 years or older: 2 capsules every 6 hours if needed Adults: 2 capsules every 6 hours if needed.
Do not give Nyquil liquid caps more often than every 6 hours and do not give more than 4 doses per day.
Can NyQuil make you groggy the next day?
Symptom relief with Nyquil lasts for about 6 hours after a dose, so you will need to take Nyquil every 6 hours if you want to maintain consistent symptom relief. Drowsiness or dizziness caused by an ingredient contained in some Nyquil preparations called doxylamine may persist for longer, sometimes up to 8 hours.
- This is because doxylamine can last in the body for a long time, especially following the administration of multiple doses.
- The half-life of doxylamine is 10 hours, which means it can take up to 50 hours (over 2 days) for your body to totally eliminate doxylamine.
- However, the effects of doxylamine do not usually persist for much longer than 8 hours, even though it may be detectable in your body for longer.
Vicks NyQuil Multi-Symptom (acetaminophen, dextromethorphan, and doxylamine capsules). Updated 08/2021. CDI https://www.drugs.com/cdi/vicks-nyquil-multi-symptom.html
Why didn’t I sleep on NyQuil?
What Else Can Help With Getting Good Sleep? – Instead of risking your health with over the counter drugs like Nyquil that can only provide small gains for a short time, you should look to the following instead: Sleep problems are often a result of lifestyle choices, and so changing your lifestyle may help you,
Try sticking to a sleep schedule, relaxing before bed, or cleaning your bedroom. Studies have shown that going to bed and waking up at the same time each day can help prevent disrupted sleep. Creating a relaxing routine and keeping your bedroom strictly a place for sleep and sex can also help make you fall asleep easier and faster.
It is also recommended that you avoid naps and using electronic devices before bed. Staying fit with regular exercise and a healthy diet is also guaranteed to help, Working out just before bed can knock you out flat with the added benefit of keeping you in shape. If you’re not up for a quick lifestyle turnaround, taking medications targeted for sleep may be the move. as it plays a role in your natural sleep-wake cycle. Natural levels of this hormone are typically highest at night, signaling your brain that it’s time to sleep.
- Research suggests that melatonin supplements might help treat sleep disorders, such as delayed sleep phase, and relieves insomnia as well as jet lag.
- That said, there are drawbacks to consider.
- Over-the-counter products containing melatonin often contain too much of the c hemical for users to process in a single night.
Instead of reaping its intended benefits, you may wake up fighting its effects instead. When purchasing sleep aids, it’s important to understand their formula, and their process. understands that many adults have problems falling asleep. Those folks may rely on drugs like Nyquil for relief, but this often has adverse side effects on their health.
- Sandland Sleep believes in a holistic and natural solution to the problem.
- With the guidance of sleep professionals, Sandland Sleep formulated natural, fast-acting supplements that are guaranteed to give you clean and easy sleep without any intoxicating or long-term side effects.
- Whether you’re the kind of person who has problems falling asleep or the kind that finds it difficult to stay asleep through the night, Sandland Sleep has the product for you.
Derived from top-graded hemp extract and containing melatonin as well as other natural ingredients that promote sleep, and promise to give you the good night’s rest that you deserve. How long does NyQuil make you sleep? The varies from person to person. Some sleep for four to six hours, while others sleep between seven to eight hours. However, taking Nyquil as a sleep aid isn’t recommended, as some people have reported experiencing disrupted sleep, often involving lucid and weird dreams, increased anxiety, breathing stoppage, and trouble falling back to sleep.
- Can I take NyQuil to sleep if I’m not sick? You can, but you really shouldn’t.
- Nyquil is only designed to treat short-term symptoms.
- It is not intended to cure long-term health problems and insomnia.
- It should not be used just to fall asleep.
- Doing so puts your health at risk, and once you start relying on Nyquil to sleep, it can escalate to dependence which preceded addiction.
Is it bad to take NyQuil to sleep one time? Using Nyquil as a sleep aid once isn’t likely to cause any adverse side effects. However, it is not recommended as a treatment for insomnia. You are better off trying melatonin which is specifically intended to help relieve sleep problems.
- Can you stay awake after taking NyQuil? Nyquil has doxylamine succinate, an antihistamine that causes drowsiness.
- As a result, most people would get the urge to sleep after taking Nyquil.
- This is an intended reaction to help you fight off symptoms of cold and flu.
- If you really plan to fight off the drowsiness, it may be possible.
However, this likely defeats the purpose of the drug: to relieve your cold symptoms and help you achieve a good night’s sleep. : sandland
How much alcohol is in NyQuil?
What does NyQuil do? – NyQuil is an over-the-counter (OTC) medicine that treats nighttime symptoms of the common cold and flu, These symptoms include: sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough. NyQuil can cause you to feel very sleepy or drowsy.
- Be careful when driving or operating machinery.
- Avoid drinking alcoholic beverages while you are using NyQuil.
- Alcohol, sedatives and tranquilizers can increase drowsiness when used with NyQuil.
- Check with your doctor or pharmacist first before using NyQuil with these products.
- In children, NyQuil may cause excitability.
NyQuil Cold and Flu Nighttime Relief Liquid has three active ingredients:
acetaminophen (a pain and fever reducer) dextromethorphan (a cough suppressant) doxylamine (a sedating antihistamine)
Some NyQuil products, for example, NyQuil Severe, also contain phenylephrine, a decongestant. This is not all the information you need to know about NyQuil for safe and effective use and does not take the place of the directions on the label. Review the full product information, and discuss any questions you have with your doctor or other health care provider.
Does NyQuil help with anxiety?
About NyQuil – Relieving symptoms that interfere with sleep is the typical reason for taking NyQuil, “the nighttime, sniffling, sneezing, aching, coughing, stuffy-head, fever, so you can rest medicine.” Manufactured by Vicks, NyQuil (specifically, nighttime NyQuil) includes acetaminophen, the cough suppressant dextromethorphan (DXM), the antihistamine doxylamine, and (with the liquid formula) a small amount of alcohol.
Dextromethorphan is also a stimulant, but symptom relief plus the calming effects of other ingredients ensures that the overall effect is one of relaxation. For most people. Although lingering drowsiness is a common side effect, many people who take NyQuil experience nervous anxiety instead. This occurs most often with younger people, which is why parents are warned not to give NyQuil to children under age 12.
And there are other categories of people at risk for experiencing anxiety after taking NyQuil.
Does NyQuil really work?
Frequently Asked Questions –
Why does NyQuil make me sleepy? Ingredients in Nyquil that control cough and congestion have side effects that cause you to feel sleepy. Dextromethorphan, a cough suppressant in Nyquil, and doxylamine succinate, an antihistamine, cause drowsiness. How often can I take NyQuil? You can take two NyQuil LiquiCaps every six hours or 30 ml of NyQuil Liquid every six hours. Do not take more than four doses of NyQuil in a 24-hour period. Can I take NyQuil for COVID? Cold medications such as NyQuil may help relieve some symptoms of COVID such as coughing or sore throat, but they will not cure you of the illness. If you’re taking any other medications, check with your doctor first since there may be some interactions. Also, do not take any additional acetaminophen (including Tylenol) while using NyQuil.
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. By Kristina Duda, RN Kristina Duda, BSN, RN, CPN, has been working in healthcare since 2002. She specializes in pediatrics and disease and infection prevention. Thanks for your feedback!
How fast does NyQuil work?
For example, NyQuil Cold and Flu takes about 30 minutes to start working. It’s recommended that you take it every 6 hours, since the effects only last about 6 hours. Even if you don’t feel symptom improvement after 30 minutes, don’t take an extra dose. Taking too much Nyquil can be dangerous.
Can I take NyQuil and ibuprofen?
Over-the-Counter Recommendations – For over-the-counter recommendations, it depends on what symptom you are treating. For cough and nasal congestion, I prefer guaifenesin to loosen up that drainage. The important thing is to drink a full glass of water with each dose. Guaifenesin is also called Mucinex,
You can also get a product containing guaifenesin with dextromethorphan, which is abbreviated DM like Mucinex-DM, this is a cough suppressant. This can sometimes make you drowsy; I recommend it at night. Dayquil/Nyquil are a good daytime/nighttime combination, just be sure you measure the portions! Pseudoephedrine, also called Sudafed, often abbreviated with a D at the end of the medication name, like Mucinex-D, is a good choice for nasal congestion.
Sudafed can act as a mild stimulant, so it is labeled non-drowsy, but it can affect mood. I only recommend it for morning time. I also do not recommend it for anyone with hypertension or heart issues. Sometimes people will take antihistamines to help dry up nasal drainage. As a general rule, I only like one combination product to be used at a time, like Dayquil in the morning, Nyquil in the evening, in addition to plain ibuprofen for muscle aches. It is too easy to take too much of one individual medication if you take multiple combination products.
Can I take NyQuil if I’m not sick?
Is It Safe To Take NyQuil To Sleep When Not Sick? – It is best to avoid taking NyQuil for sleep when you are not sick. The medication includes multiple ingredients like acetaminophen, dextromethorphan and even alcohol, which are unnecessary to help you get to sleep, and, in the case of alcohol, can even prevent a good night’s sleep by interfering with your sleep cycles.
How much NyQuil can you take before overdosing?
Dextromethorphan Dosing and Intoxication – Taking DXM-containing drugs for nonmedical reasons has become extremely popular among adolescents in the US. According to a study in 2008, one in 10 teenagers abused DXM products. This makes dextromethorphan abuse more popular than abuse of other recreational drugs like cocaine, ecstasy, crystal meth, and LSD.
Can I take NyQuil 2 nights in a row?
Use Nyquil Severe Cold & Flu (Acetaminophen, Dextromethorphan, Doxylamine, And Phenylephrine) exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Use exactly as directed on the label, or as prescribed by your doctor.
- Do not use in larger or smaller amounts or for longer than recommended.
- This medicine is usually taken only for a short time until your symptoms clear up.
- Do not take more of this medication than is recommended.
- An overdose of acetaminophen can damage your liver or cause death.
- Do not give this medication to a child younger than 4 years old.
Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not crush, chew, or break an extended-release tablet. Swallow it whole. Breaking the pill may cause too much of the drug to be released at one time.
Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one. Drop the effervescent tablets into a glass of water (at least 4 ounces, or one-half cup). Stir this mixture and drink all of it right away.
Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.
Why does NyQuil make me jittery?
Happy cold and flu season! Well, um, minus the “happy” part. I’m on day 5 of the nastiest cold I’ve had in years. It started back on Sunday with a general feeling of unease and sleepiness. Then, on Monday, the sore throat. Tuesday, the sniffles and lots of sneezes.
Wednesday, a full-fledged sinus blowout. (Ew?) And today: my nose is raw and bright pink. I’m hacking up an unspeakable amount of mucus. Oh, and I can’t taste much. Not that I’m too hungry, anyway. (And I’m guessing you’re not hungry either, at least right now, after reading a phrase like “unspeakable amount of mucus”.) Yuck.
So, to make the past few days more tolerable, I’ve been hitting up the medicine cabinet — but staying mindful about what I put into my body. Like many other panic sufferers, I’m always a bit nervous when I take any sort of medicine. What if it makes me hyper? What if it makes me nervous? What if it makes me uncomfortably sleepy? What if it makes me panic? We’re a physiologically sensitive bunch, and even minute changes in our body’s state can set us off.
- Right? I want relief, but not if the cost for that relief is panic.
- ACTIVE INGREDIENTS Many of us are used to relying on a brand-name substance to treat our cold and flu symptoms.
- There’s NyQuil.
- There’s Comtrex.
- There’s Triaminic and Dimetapp for the little ones.
- But each of these medicines are made up of one (or more) active ingredient.
There’s no such drug as “NyQuil” — that bitter greenish liquid is simply a combination of acetaminophen (Tylenol), dextromethorphan (a cough suppressant), and doxylamine succinate (a sedating antihistamine). So, why is this important? Why should you get into the habit of reading about the active ingredients in our cold medicines? Well, it might save you from unwelcome anxiety.
- Not all of those ingredients are innocuous — especially for us panic sufferers.
- Below, learn about the most common active ingredients in cold meds and make an informed choice while you’re browsing the Cough & Cold aisle at the pharmacy: Dextromethorphan: If you’ve got a brand-name medicine that’s followed by “DM”, you’ve probably got dextromethorphan,
It works as a cough suppressant and can cause dizziness, lightheadedness, nervousness, and restlessness. Guaifenesin : You’ll frequently find both dextromethorphan and guaifenesinused together in the same product. While dextromethorphan is a cough suppressant, guaifenesin is an expectorant.
In other words, the former stops your coughing and the latter increases it (which is useful if you need to get a bunch of yuck out of your lungs). This medicine doesn’t seem to have many side effects that would trigger anxiety. Pseudoephedrine : This is the stuff that’s only available from the behind the pharmacy counter these days.
You don’t need a prescription for it, but most states require that you swipe a driver’s license in order to buy it. It’s one of two popular decongestants that might be in your “-D” medicine — Allegra-D, Claritin-D, and so on. Some of the possible side effects include restlessness and nervousness — and for this reason, I like to avoid pseudoephedrine unless I’m really suffering.
- As a panic sufferer, I find it to be an uncomfortably stimulating medicine.
- Phenylephrine: This is the other nasal decongestant.
- The side effect profile on US National Library of Medicine’s website is a bit more sparse than the profile for pseudoephedrine.
- But is it even effective? Some researchers at the University of Florida think not,
Antihistamines: I’m not going to bother listing each one individually because there are so many of them in common cold medicines. They’re used to relieve stuffy and sniffle-y noses. There’s diphenhydramine (Benedryl), doxylamine, brompheniramineheck, I’ll just refer you to Wikipedia’s nice long list of antihistamines,
These types of drugs tend to be sedating — some prescription antihistamines, like hydroxyzine, are even used to treat anxiety — so if sleepiness is a panic trigger for you, take note. Now for the obvious statement: everyone’s body is different. Whatever medicine is likely to trigger my own panic response might quash yours.
So, don’t look at this list with fear — instead, take it as a friendly nudge to become more mindful about the medicines you take. We can all benefit from learning more about what we choose to put inside our bodies. And for those of us with anxiety disorders, there are three particular benefits to this awareness: First, we can avoid accidental double-dosing if you’re taking two cold medicines at once.
- If you aren’t aware that both NyQuil and Tylenol contain acetaminophen, you may risk taking double the recommended dose of acetaminophen if you use both medicines before bed.
- And that’s not good for your liver.) Second, through trial and error, you can learn which active ingredients make you feel uncomfortable,
If you experience high anxiety after taking, say, DayQuil Mucus Control DM, you can look at the label and see that the two active ingredients are dextromethorphan and guaifenesin (a cough expectorant). Next time, you can try a medicine that only contains dextromethophan (like Duract) or one that only contains guaifenesin (like some varieties of Mucinex).
Pharmacists are great resources if you need to find an OTC cold product that only contains the active ingredients that you’re looking for. Third, getting to know the ingredients in your cold medicine gives you a greater sense of control over your illness, Knowing the effect that a specific medicine has on your body can be comforting — instead of attributing a mild sense of wooziness to an impending panic attack, wouldn’t it be nice to sit back and say with confidence that you KNOW diphenhydramine (an antihistamine) makes you feel this way? You know it’s the medicine, and it might be uncomfortable — but it doesn’t signify anything.
Isn’t that a comforting thought? If you get to know how each of these ingredients personally affects your body, you can more easily come to terms with how they make you feel. And on that note, it’s time for me to take some NyQuil and get the heck back to bed.
Photo credit: MoHotta18 photo credit: -Wink- Psych Central does not review the content that appears in our blog network (blogs.psychcentral.com) prior to publication. All opinions expressed herein are exclusively those of the author alone, and do not reflect the views of the editorial staff or management of Psych Central.
Published on PsychCentral.com. All rights reserved.
Why does NyQuil have alcohol?
What’s Inside: NyQuil, Fortified With Powerful Narcotics! * Photo: Thomas Hannich * Acetaminophen One of the many wonder-pharmaceuticals that can be derived from coal tar, acetaminophen was used for nearly a century as a painkiller and fever reducer before anyone figured out how it worked.
- We now know that as the drug breaks down in the body, it turns into a cannabinoid: yes, stoners, the same type of compound that makes marijuana so irresistible.
- Doctors also once thought acetaminophen made users more talkative and outgoing.
- Current research suggests this idea was half-baked.
- Dextromethorphan HBr A cough suppressant.
Well, actually, in the body it becomes dextrorphan, a cough suppressant, and levorphanol, a painkiller five times as powerful as morphine. Like PCP and ketamine, DXM is also an NMDA receptor antagonist, so the National Institute on Drug Abuse lists it as a “dissociative” drug.
- Twelve times the recommended dose of NyQuil leads to distorted perceptions of sight and sound and produces feelings of detachment — dissociation — from the environment and oneself.
- For people whose bodies are unusually slow at metabolizing the drug, even low doses of DXM trigger full-blown “Lucy in the Sky With Diamonds” psychedelic trips.
Doxylamine succinate Officially, this ingredient is on the label as an antihistamine. But it is equally useful as a sleep aid, providing a nice, convenient one-two. Zzzz. Citric acid Citric acid has proven somewhat effective as a flu killer, but only if you spray it into your nose.
- Because NyQuil is meant to be swallowed, not snorted, its presence here is probably to add a little tang, and possibly to act as a low-level preservative.
- Alcohol Hooch has been used as a folk remedy for the common cold for centuries (despite the fact that it doesn’t work).
- But according to Procter & Gamble, alcohol’s sole purpose in NyQuil is to serve as a solvent, keeping the top three ingredients in solution.
Polyethylene glycol and propylene glycol Chemical cousins used as thickeners. NyQuil’s consistency is somewhere between water and honey, but not because it needs to be. Drug marketers know many people prefer medicines in syrup form.
Sodium citrate In other contexts sodium citrate is an anticoagulant; most likely it is used here as a buffer to maintain the acid-base balance of all the other ingredients. Flavor P&G isn’t talking, but we suspect the cloyingly repulsive taste of NyQuil is to ensure that you can swallow a tablespoon or two but can’t drink enough of the stuff to start seeing Jesus. High fructose corn syrup A dash of sugar helps that tablespoon or two go down.Start Previous: next:
: What’s Inside: NyQuil, Fortified With Powerful Narcotics!
Does NyQuil without alcohol make you sleepy?
NyQuil is an over-the-counter cold and flu medicine. There are several different NyQuil products on the market, many of which contain alcohol. Although there are alcohol-free Nyquil products, people should not consume alcohol while taking NyQuil, even if they are using alcohol-free versions.
- This is because other active ingredients can cause drowsiness and impairment, which alcohol may worsen.
- NyQuil is an over-the-counter (OTC) flu and cold medication that contains several different ingredients.
- Many NyQuil products contain alcohol, although not all of them.
- They also include some ingredients that may cause adverse effects that alcohol can worsen.
This article will take a detailed look at the ingredients of NyQuil products, explaining how they work. It will also look at the alcohol content in many of them, discuss the health risks of drinking alcohol while taking NyQuil, and list some alcohol-free NyQuil medications.
The company Vicks produces NyQuil products as OTC medications, which help people relieve certain cold and flu symptoms. NyQuil products are available as drinkable medications or as liquid capsules. The common cold is a viral infection. Several different viruses can cause someone to develop a cold, which the average adult will experience around 2–4 times per year.
It typically causes the following symptoms:
a runny nosea blocked nosea sore throat coughingsneezing
The flu is also a viral infection, and various influenza viruses can cause it. In parts of the world with temperate climates, such as the United States, seasonal flu epidemics occur every winter and autumn. The flu has the following common symptoms:
a cougha fever a sore throata runny nosemuscular aches and painscongested eyes
There is no cure for the common cold, while flu vaccines are not 100% effective, Nonetheless, some medications can help individuals with cold and flu symptoms. These include NyQuil products, which can :
relieve pain from headaches, sore throats, and muscular achesreduce feverssuppress coughsreduce watery eyes, runny noses, and sneezing
NyQuil medications contain several different ingredients. For many NyQuil liquid products, these ingredients include alcohol, with several containing 10% alcohol. However, the alcohol is not an active ingredient, which means that its purpose is not to relieve flu and cold symptoms.
acetaminophen to reduce pain and feversdextromethorphan to suppress coughsdoxylamine succinate to help with watery eyes, runny noses, and sneezing.
These drugs all work in different ways. Acetaminophen is a pain reliever, which some people may know as paracetamol. In the U.S., individuals refer to it using the brand name Tylenol. Scientists remain unsure about how acetaminophen produces its pain-relieving effects.
- However, unlike some other pain killers, acetaminophen does not reduce the inflammation that might be causing a person’s pain.
- Instead, it seems to act solely on the brain.
- Dextromethorphan is one of the most common cough-suppressing drugs in OTC medications, and the Food and Drug Administration (FDA) approved it for use back in 1958.
Again, scientists are uncertain about how the drug works, although it may affect a part of the brainstem that controls a person’s cough reflex. Doxylamine succinate is an antihistamine. According to a 2021 review, doxylamine succinate works by preventing certain chemicals, called histamines, from having an impactful effect on a person’s body.
These effects can include watery eyes, runny noses, and sneezing, which is why antihistamines also work as hay fever medications. It is inadvisable to drink alcohol while taking NyQuil. The manufacturer, Vicks, warns against it on the NyQuil website, This is because NyQuil can cause drowsiness, which alcohol consumption may exacerbate.
Although Vicks does not specify the NyQuil ingredients that cause drowsiness, scientists know that doxylamine succinate can have this effect. It can also cause impaired vigilance, which an individual could worsen by consuming alcohol. Therefore, the main reason to avoid drinking alcohol while taking NyQuil is to help prevent accidents due to increased drowsiness and impaired vigilance.
- However, those taking NyQuil should probably avoid certain activities, even without drinking alcohol.
- Vicks states that people taking this medication should exercise extra caution while driving a motor vehicle or operating machinery.
- Although many NyQuil products contain alcohol, not all of them contain this substance.
Alcohol-free NyQuil products include:
Alcohol-Free NyQuil Cold & Flu Nighttime Relief LiquidNyQuil LiquiCapsChildren’s NyQuil
However, it is important to remember that even alcohol-free NyQuil products may contain ingredients that could be dangerous when someone is drinking alcohol. For example, an alcohol-free NyQuil product that contains doxylamine succinate may still cause drowsiness or impaired vigilance.
- NyQuil is a popular OTC cold and flu medication.
- With its blend of active ingredients, this medication can help alleviate some common cold and flu symptoms, such as pain, coughing, and sneezing.
- However, many NyQuil products contain alcohol and active ingredients that can cause significant drowsiness.
With this in mind, it is best to avoid drinking alcohol while taking NyQuil products — some people may wish to avoid alcohol-containing products entirely. Additionally, Vicks produces alcohol-free NyQuil medications in both liquid and capsule forms.
How long does it take for NyQuil to peak?
You should feel the effects of NyQuil about 30 minutes after you take it. In addition to relieving cold and flu symptoms, NyQuil can cause marked drowsiness, so do not drive or operate machinery until its effects have worn off. NyQuil is used to provide temporary relief of cold and flu symptoms like sneezing, runny nose, cough, sore throat, headache and body aches.
It can cause marked drowsiness, but this may help you to rest easier. Your response to NyQuil may vary from how it affects other people. There are many different types of NyQuil products on the pharmacy shelves and it may be confusing to know which one to choose. Always check with your doctor or pharmacist if you are not sure.
One of the most common NyQuil products is NyQuil Cold and Flu Nighttime Relief Liquid. NyQuil Cold and Flu Nighttime Relief Liquid has three active ingredients:
acetaminophen (a pain and fever reducer) dextromethorphan (a cough suppressant) doxylamine (a sedating antihistamine)
Certain NyQuil products, for example, NyQuil Severe, also contain phenylephrine, a decongestant. NyQuil Cold and Flu Nighttime Relief Liquid also contains 10% alcohol in its formulation. Alcohol is use to help dissolve the active ingredients. Not all NyQuil products contain alcohol, so be sure to check the labels or ask your pharmacist if you need to avoid it. Learn more : Compare NyQuil Products